Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS New Orleans, LA

August 14, 2020Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 14, 2020, 3:01 PM CDT for Pearl River County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 3:01 PM CDT (20:01 UTC)
Expired
Aug 14, 2020, 3:30 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS54 KLIX 142001
SVRLIX
MSC109-142030-
/O.NEW.KLIX.SV.W.0099.200814T2001Z-200814T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
301 PM CDT Fri Aug 14 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pearl River County in southern Mississippi...

* Until 330 PM CDT.

* At 300 PM CDT, a severe thunderstorm was located just 
  northwest of Poplarville, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Poplarville around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3094 8934 3072 8934 3067 8935 3079 8969
      3097 8964
TIME...MOT...LOC 2000Z 284DEG 17KT 3086 8958 

HAIL...<.75IN
WIND...60MPH
 
$$

TD
1 follow-up statement
914 
WWUS54 KLIX 142023
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
323 PM CDT Fri Aug 14 2020

MSC109-142030-
/O.CON.KLIX.SV.W.0099.000000T0000Z-200814T2030Z/
Pearl River MS-
323 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN PEARL RIVER COUNTY...

At 322 PM CDT, severe thunderstorms were located along a line
extending from near Poplarville to near Mcneil, moving east at 20
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Poplarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3077 8964 3096 8959 3094 8934 3072 8934
      3067 8935
TIME...MOT...LOC 2022Z 287DEG 16KT 3091 8953 3073 8958 

HAIL...<.75IN
WIND...60MPH
 
$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:02 AM CDT, 10 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 4:02 AM CDT, 10 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
402 AM CDT Fri Aug 14 2020

.SYNOPSIS...
Upper ridging centered over New Mexico to the west, with the
Bermuda high to the east. Weak troughing over the Mississippi
River Valley, with a shortwave dropping across Missouri and
Kansas. At the surface, a very weak pressure gradient across the
area. Usual nocturnal convection offshore got an early start this
morning, about 3 hours earlier than usual. Also have some
scattered showers/storms dropping southward across northeast
portions of the area. Temperatures at 3 am CDT generally in the
mid 70s with dew points a couple degrees below the temperature.

&&

.SHORT TERM...

Convection allowing models currently not handling ongoing
convection. This would argue for somewhat more instability
available than models suggest. Will carry a bit higher PoPs today,
with categorical values for much of the northeast half of the
area. This should also hold temperatures down a bit compared to
the last couple of days.

Tomorrow should be a bit of a transition day as drier air works
into the area from the north behind the shortwave moving through
the Missouri River Valley. PoPs should be a bit lower than today,
with temperatures a bit warmer.

On Sunday, diverged from the national blends as both GFS and ECMWF
show quite a bit of drying in the column in northwest flow.
Forecast soundings show precipitable water values down to 1.5
inches on the ECMWF at New Orleans at 18z Sunday, with GFS closer
to 1.3 inches. This won't support much, if any, convection over
land on Sunday. MOS PoP guidance from the GFS and ECMWF support
this with numbers less than 15 percent. Have trimmed our numbers
to 20-25%, and would expect that if forecast trends continue, we
might be looking at a completely dry forecast for Sunday. Of
course, this would have an effect on high temperatures, and
accordingly, the MOS numbers produce highs in the mid 90s. If
north winds are strong enough to overcome a potential sea breeze
(roughly 8-10 mph), can't rule out hotter values at Slidell and
on the Mississippi coast.

&&

.LONG TERM...

Monday's forecast scenario is similar to Sunday, and again have
undercut NBM PoP forecast, trending toward GFS/ECMWF operational
solutions. Again will trend toward the upper end of temperature
guidance.

Moisture levels begin a recovery on Tuesday as a very weak upper
low tries to develop at the base of the trough over the area. This
should produce a bit more instability, with diurnally favored
convection for the midweek period.

&&

.AVIATION...

Primary threat of convection will be between 18z and 00z today,
with VCTS currently mentioned at all terminals. Handling short
term convection with amendments, likely to impact KHDC and
possibly KASD prior to 12z package issuance, with brief IFR or
lower visibilities.

&&

.MARINE...

Outside of threats of thunderstorms, overall marine forecast is
fairly quiet. Could be a brief need for Exercise Caution headlines
over some of the eastern waters late tonight into Saturday as an
upper impulse moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  74  91  75 /  70  10  50  10
BTR  93  76  94  76 /  70  20  40  10
ASD  91  74  92  75 /  70  20  50  20
MSY  91  78  92  79 /  70  20  30  20
GPT  88  76  90  77 /  70  20  50  20
PQL  90  74  92  74 /  80  40  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 14, 2:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
200 PM CDT Fri Aug 14 2020

MSZ070-071-141945-
Pike-Walthall-
200 PM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WALTHALL AND CENTRAL
PIKE COUNTIES...

At 159 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to near Mccomb. Movement was
southeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Salem around 205 PM CDT.

Other locations impacted by these storms include Mccomb Airport.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3132 9004 3118 9003 3117 9000 3113 9000
      3113 8994 3110 8993 3106 9034 3119 9055
      3124 9055 3133 9005
TIME...MOT...LOC 1859Z 297DEG 11KT 3125 9006 3122 9046

TD
Special weather statement, Aug 14, 2:25 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
225 PM CDT Fri Aug 14 2020

LAZ039-040-071-MSZ070-071-077-142015-
Washington-Northern Tangipahoa-St. Tammany-Pike-Walthall-Pearl River-
225 PM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...NORTHERN TANGIPAHOA AND WASHINGTON PARISHES...SOUTHERN
WALTHALL...SOUTHEASTERN PIKE AND NORTHERN PEARL RIVER COUNTIES...

At 225 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dexter to 6 miles southeast of
Kentwood. Movement was southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bogalusa, Franklinton, Poplarville, Kentwood, Varnado, Osyka, Enon,
Crossroads, Mount Herman, Wilmer, Dexter, Tangipahoa and Angie.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3107 8992 3107 8984 3100 8983 3100 8965
      3089 8934 3087 8935 3060 9010 3092 9057
      3097 9057 3105 9035 3111 8993
TIME...MOT...LOC 1925Z 299DEG 26KT 3106 8995 3089 9043

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:00 PM CDTSpecial Weather StatementLIXPike, Walthall45 min
Aug 14, 3:19 PM CDTSpecial Weather StatementLIXHancock41 min
Aug 14, 3:31 PM CDTSpecial Weather StatementLIXStone29 min
Aug 14, 3:35 PM CDTSpecial Weather StatementLIXJackson40 min
Aug 14, 3:52 PM CDTSpecial Weather StatementLIXHancock38 min
Aug 14, 3:59 PM CDTSpecial Weather StatementLIXHarrison, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.